Carbinoxamine; Hydrocodone; Phenylephrine liquid or syrup
What is Carbinoxamine; Hydrocodone; Phenylephrine liquid or syrup?
CARBINOXAMINE; HYDROCODONE; PHENYLEPHRINE (Donatussin® MAX, Excof®, Excof® SF, Max HC®) helps to treat coughing, runny nose, and nasal stuffiness due to allergies, the common cold, or sinus infections. This product contains hydrocodone, a controlled substance. Federal law prohibits the use of carbinoxamine; hydrocodone; phenylephrine in any person other than the patient for whom it was prescribed. Do not share this medicine with anyone else.
What should my health care professional know before I receive Carbinoxamine; Hydrocodone; Phenylephrine?
They need to know if you have any of these conditions:
asthma, emphysema, chronic bronchitis, or breathing problems
bladder or bowel disease
constipation or diarrhea
heart disease including angina (chest pain), heart attack, irregular heart beat, enlarged heart, blockage in heart vessels, heart failure
high or low blood pressure
pain or difficulty passing urine
poor circulation (peripheral vascular disease)
recent head trauma or head injury
history of stroke, mini-strokes (TIAs), or aneurysm (enlarged blood vessel)
thyroid disease (overactive or underactive thyroid)
ulcers or other stomach or intestine problems
an allergic or unusual reaction to carbinoxamine, codeine, hydrocodone, hydromorphone, oxycodone, morphine, phenylephrine, other medicines, foods, dyes, or preservatives
pregnant or trying to get pregnant
How should this medicine be used?
Take this medicine by mouth. Follow the directions on the prescription label. Use a specially marked spoon or container to measure your medicine. Ask your pharmacist if you do not have one; household spoons are not always accurate. Take this medicine with food or milk if it upsets your stomach. Take your doses as directed on the label. Do not take it more often than directed. Do not share this medicine with anyone.
Patients over 60 years old may have a stronger reaction to this medicine. Smaller doses may be needed.
Contact your pediatrician or health care professional regarding the use of this medicine in children. Special care may be needed
What if I miss a dose?
If it is almost time for your next dose, take only that dose. Do not take double doses.
What drug(s) may interact with Carbinoxamine; Hydrocodone; Phenylephrine?
amphetamine, cocaine, or other stimulant drugs
medicines known as MAO inhibitors, such as phenelzine (Nardil®), tranylcypromine (Parnate®), isocarboxazid (Marplan®), and selegiline (Carbex®, Eldepryl®)
medicines for depression or other mental problems, especially tricyclic antidepressants (e.g., Elavil®, Pamelor®)
medicines for chest pain, heart disease, high blood pressure or heart rhythm problems
medicines for diabetes
medicines for diarrhea
some medicines used for migraine (ergotamine, dihydroergotamine, ergonovine, methysergide)
medicines for mental problems and psychotic disturbances
medicines for movement abnormalities such as Parkinson's disease
medicines for weight loss (including some herbal products, ephedrine, dextroamphetamine)
St. John's wort
Because this product can cause drowsiness, other medicines that also cause drowsiness may increase this effect. Some medicines that cause drowsiness are:
alcohol and alcohol-containing medicines
barbiturate medicines for inducing sleep or treating seizures (convulsions)
medicines for anxiety or sleeping problems, such as diazepam or temazepam
other medicines for coughs, colds, or allergies, such as antihistamines, decongestants, or cough suppressants
medicines for motion sickness
prescription pain medicines
Tell your prescriber or health care professional about all other medicines you are taking, including non-prescription medicines, nutritional supplements, or herbal products. Also tell your prescriber or health care professional if you are a frequent user of drinks with caffeine or alcohol, if you smoke, or if you use illegal drugs. These may affect the way your medicine works. Check with your health care professional before stopping or starting any of your medicines.
What should I watch for while taking Carbinoxamine; Hydrocodone; Phenylephrine?
Tell your prescriber if your symptoms do not improve in 7 days. If you have a high fever, skin rash, or headache as well as a cough, see your prescriber. If you are taking the medicine on a regular basis, do not suddenly stop. Your prescriber may want to slowly lower your dose.
This medicine may make you drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medicine affects you. Stand or sit up slowly to reduce the risk of dizziness or fainting spells. The drowsiness should decrease after a few days. Alcohol can increase the chance of drowsiness, dizziness or confusion from this medicine. Do not drink alcoholic beverages.
Your mouth may get dry. Drinking plenty of water, chewing sugarless gum, or sucking on hard candy may help. You may get dry eyes. If you wear contact lenses you may feel some discomfort. Lubricating drops may help. See an eye doctor if the problem continues or is severe.
This medicine may cause constipation. You may need to take a laxative or a stool softener. If you stop having regular bowel movements, call your prescriber.
If this medicine makes it difficult for you to sleep at night; take your last dose at least 2 hours before bedtime. If nervousness, dizziness, or sleeplessness occur, stop using this medicine and consult your health-care provider.
If you are going to have surgery, tell your prescriber or health care professional that you are taking this medicine.
Your skin may become more sensitive to the sun while taking this medicine. Avoid prolonged sun exposure and use sunscreen.
What side effects may I notice from receiving Carbinoxamine; Hydrocodone; Phenylephrine?
Side effects that you should report to your prescriber or health care professional as soon as possible:
agitation, nervousness, excitability, not able to sleep (these are more likely in children)
blurred vision or changes in your eyesight
pain or difficulty passing urine
difficulty breathing, wheezing, or shortness of breath
fainting spells, or dizziness that does not go away
fast, slow, or irregular heartbeat
high blood pressure
severe, persistent, or worsening headache
skin rash, hives, or itching
Side effects that usually do not require medical attention (report to your prescriber or health care professional if they continue or are bothersome):
anxiety or nervousness
constipation or diarrhea
dry mouth or eyes
loss of appetite
stomach upset, nausea
tiredness or drowsiness
Where can I keep my medicine?
Keep out of the reach of children in a container that small children cannot open.
Store at room temperature between 15—30 degrees C (59—86 degrees F). Do not transfer liquid preparations to another bottle or container. Protect from light. Throw away any unused medicine after the expiration date.
March 21, 2017
U.S. FDA-approved Package Insert